Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 249, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 18, 2008, 3:26 PM MDT for Chaves County, Lincoln County, New Mexico. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2008, 3:26 PM MDT (21:26 UTC)
- Expired
- Aug 18, 2008, 4:30 PM MDT
- In force
- 64 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
Counties Chaves County, NM, Lincoln County, NM
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1391 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:00 PM MDT, 26 minutes earlier.
Area forecast discussion, Aug 18, 3:00 PM MDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT MON AUG 18 2008 .DISCUSSION...UPPER LOW CENTER WILL CONTINUE TO SPIN OVER THE TEXAS PANHANDLE THROUGH THIS EVENING...AFTER WHICH TIME IT/S FORECAST TO DRIFT A LITTLE FARTHER TO THE SOUTHEAST FOR WHAT MODELS INDICATE WILL BE A MULTI DAY VISIT TO TEXAS AND OKLAHOMA. APPEARS THE CIRCULATION AROUND THE LOW CENTER WILL CONTINUE TO IMPACT EASTERN NEW MEXICO TONIGHT AND INTO TUESDAY BEFORE WANING. WILL KEEP THE FLASH FLOOD WATCH INTACT FOR THE EASTERN PLAINS THIS EVENING. AT LEAST ISOLATED LOCALES IN THE PLAINS HAVE RECEIVED OVER 3 INCHES OF RAIN IN THE LAST 2-3 DAYS...SO ANY HEAVY RAIN ON TOP OF THAT MAY SERVE TO AGGRAVATE THE SITUATION. DOESN/T APPEAR TO BE ANY SIGNIFICANT DRYING FORECAST IN THE SHORT TERM EITHER...EXCEPT IN THE NORTHWEST CORNER...WHICH NEVER GOT THE DEEPER MOISTURE THAT WAS NOTED FARTHER EAST ANYWAY. WHILE CONVECTION HAS BEEN SLOW TO INITIATE TODAY...LAPS/MSAS INDICATE CENTRAL...EAST AND SOUTHWEST NEW MEXICO DESTABILIZING. AT THE SAME TIME...MODELS INDICATED SOME LOW LEVEL UPSLOPE FLOW INTO THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN LATE THIS AFTERNOON AND THIS EVENING. PER SPC OUTLOOK...THERE STILL COULD BE SOME ISOLATED STRONG TO SEVERE STORMS THIS AFTERNOON AND EVENING...BUT RIGHT NOW NOT ANTICIPATING AN ENCORE OF SUNDAY/S EVENTS. WITH AT LEAST SOME POTENTIAL FOR AN EAST TO SOUTHEAST CANYON WIND AT KSAF AND KABQ THIS EVENING...AND LINGERING MOISTURE...CENTRAL MOUNTAIN CHAIN AND EAST WILL CONTINUE TO SEE AT LEAST ISOLATED ACTIVITY THROUGH WEDNESDAY. BY THEN...THE WESTERLIES START TO KICK THE LOW EASTWARD. BY LATE IN THE WEEK...MODELS START TO WET UP AGAIN...AND A COOL FRONT SAGS INTO THE NORTHEAST THANKS TO A TROUGH PASSING THROUGH THE NORTHERN ROCKIES. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT CENTRAL AND EASTERN AREAS OF THE STATE THROUGH THE REST OF THE AFTERNOON INTO THE EVENING. LOOK FOR LOCALIZED MVFR CONDITIONS ASSOCIATED WITH HEAVIER STORM ACTIVITY. TERMINAL SITES MOST LIKELY AFFECTED INCLUDE ROW...TCC AND TO A LESSER EXTENT LVS. SAF COULD SEE SOME SHOWER AND THUNDERSTORM ACTIVITY AS WELL BUT WOULD BE HIGHER BASED. EXPECT WIDESPREAD MVFR AND POSSIBLY IFR CONDITIONS ACROSS THE EAST TO DEVELOP LATER TONIGHT ONCE THUNDERSTORM ACTIVITY DRAWS DOWN. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. && .FIRE WEATHER...THE FORECAST AREA WILL BE SPLIT DOWN THE MIDDLE AS FAR AS WET VS DRY AND LOW HUMIDITY VS HIGH HUMIDITY OVER THE NEXT FEW DAYS. DRIEST AIR WILL BE FOUND ACROSS THE WEST...ESPECIALLY NORTHWEST WHILE MORE MOIST AREA WILL BE OBSERVED ACROSS THE EASTERN PLAINS. OVERALL... A GRADUAL WARMING AND DRYING TREND EXPECTED FROM WEST TO EAST THROUGH THE WORK WEEK. LONG RANGE MODELS ARE HINTING AT A BACK DOOR FRONT TO REINFORCE COOLER AND MORE MOIST AIR ACROSS EASTERN AREAS LATER IN THE WEEK OR OVER THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 56 91 58 91 / 0 5 0 10 GALLUP.......................... 45 86 52 86 / 0 5 5 10 GRANTS.......................... 44 86 51 85 / 5 5 10 10 GLENWOOD........................ 56 90 59 89 / 10 10 20 20 CHAMA........................... 36 80 42 83 / 20 10 20 20 LOS ALAMOS...................... 48 79 50 81 / 20 10 20 20 RED RIVER....................... 35 71 37 76 / 20 20 30 30 TAOS............................ 44 80 46 82 / 20 20 30 20 SANTA FE........................ 51 81 54 83 / 20 20 20 20 SANTA FE AIRPORT................ 52 82 55 85 / 20 10 20 20 ESPANOLA........................ 49 84 52 86 / 20 10 20 20 ALBUQUERQUE HEIGHTS............. 61 86 63 88 / 20 10 20 20 ALBUQUERQUE VALLEY.............. 57 87 58 89 / 20 10 20 20 ALBUQUERQUE FOOTHILLS........... 57 83 59 86 / 20 10 20 20 ALBUQUERQUE WEST MESA........... 55 86 59 89 / 20 10 20 20 SOCORRO......................... 57 88 58 89 / 10 10 20 20 SANDIA PARK/CEDAR CREST......... 48 78 48 81 / 20 10 20 20 MORIARTY/ESTANCIA............... 49 80 50 84 / 20 10 30 20 CARRIZOZO....................... 54 86 55 89 / 20 20 20 20 RUIDOSO......................... 50 79 50 80 / 30 30 30 20 RATON........................... 48 78 48 83 / 20 20 20 20 LAS VEGAS....................... 47 75 48 80 / 40 30 30 20 ROY............................. 52 75 52 81 / 30 20 30 20 CLAYTON......................... 54 75 54 81 / 40 20 20 10 SANTA ROSA...................... 54 82 55 85 / 30 20 30 20 TUCUMCARI....................... 57 80 57 86 / 30 20 20 10 FORT SUMNER..................... 58 81 58 86 / 30 20 20 10 CLOVIS.......................... 57 79 59 86 / 40 20 20 10 PORTALES........................ 59 80 60 86 / 40 30 20 10 ROSWELL......................... 61 84 63 88 / 40 30 20 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ005>007-012-013-018>021. &&
Hazardous weather outlook, Aug 18, 6:00 AM MDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT MON AUG 18 2008 NMZ001>021-026-191200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 600 AM MDT MON AUG 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS THE EASTERN PLAINS WHERE A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING. PLEASE SEE THE FLASH FLOOD WATCH PRODUCT FOR MORE DETAILS. IN ADDITION...AN ISOLATED STRONG OR SEVERE STORM WITH LARGE HAIL AND DAMAGING WINDS IS ALSO POSSIBLE...WITH THE BEST CHANCES FOR SEVERE WEATHER ACROSS THE SOUTHEAST PLAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING TO THEIR LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE AT 1.888.386.7637. 34
In the hours before
Local storm report, Aug 18, 12:08 PM MDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1208 PM MDT MON AUG 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD PORTALES 34.18N 103.35W
08/17/2008 ROOSEVELT NM EMERGENCY MNGR
TRAFFIC HAD TO BE DIVERTED NEAR FLOYD BECAUSE TWO LOW
SPOTS WERE FLOODED ON HIGHWAY GOING INTO FLOYD.
&&
50Local storm report, Aug 18, 12:08 PM MDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1208 PM MDT MON AUG 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD FLOYD 34.18N 103.35W
08/17/2008 ROOSEVELT NM EMERGENCY MNGR
TRAFFIC HAD TO BE DIVERTED NEAR FLOYD BECAUSE TWO LOW
SPOTS WERE FLOODED ON HIGHWAY GOING INTO FLOYD.
&&
50Special weather statement, Aug 18, 1:30 PM MDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 130 PM MDT MON AUG 18 2008 NMZ026-182000- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 130 PM MDT MON AUG 18 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTHWEST CHAVES COUNTY... AT 127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 11 MILES EAST OF PINON. MOVEMENT WAS SOUTHEAST AT 16 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHWESTERN CHAVES COUNTY. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. DPORTER
Special weather statement, Aug 18, 2:15 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 215 PM MDT MON AUG 18 2008 NMZ016-017-182045- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 215 PM MDT MON AUG 18 2008 ...LINE OF STRONG STORM MOVING OVER EAST CENTRAL LINCOLN COUNTY... AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF ARABELA TO ARABELA. MOVEMENT WAS SOUTHEAST AT 17 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RURAL EAST CENTRAL LINCOLN COUNTY...INCLUDING HIGHWAYS 246 AND 368. THESE THUNDERSTORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. DPORTER
Special weather statement, Aug 18, 2:44 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 244 PM MDT MON AUG 18 2008 NMZ026-182115- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 244 PM MDT MON AUG 18 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTHWEST CHAVES COUNTY... AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR DUNKEN. MOVEMENT WAS SOUTH AT 17 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHWESTERN CHAVES COUNTY...INCLUDING HIGHWAY 24 AND RUSSELL GAP ROAD. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. DPORTER
Local storm report, Aug 18, 2:55 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 PM MDT MON AUG 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 7 S BELEN 34.56N 106.78W
08/17/2008 M1.00 INCH VALENCIA NM PUBLIC
HAIL BROKE SKY LIGHT...SHREDDED GARDEN AND LEFT WELTS ON
HORSES.
&&
50The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 6:00 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel, Torrance | 60 min |
| Aug 17, 6:05 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, Union | 55 min |
| Aug 17, 6:14 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 61 min |
| Aug 17, 6:22 PM MDT | Tornado Warning | ABQ | De Baca, Guadalupe | 38 min |
| Aug 17, 6:23 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro | 67 min |
| Aug 17, 6:56 PM MDT | Tornado Warning | ABQ | De Baca, Guadalupe | 49 min |
| Aug 17, 7:00 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, Union | 60 min |
| Aug 17, 7:09 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel, Union | 2 hr |
| Aug 17, 7:23 PM MDT | Areal Flood Advisory | ABQ | De Baca, Guadalupe, Quay, Roosevelt, San Miguel | 112 min |
| Aug 17, 7:29 PM MDT | Areal Flood Advisory | ABQ | Socorro | 91 min |
| Aug 17, 7:29 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 61 min |
| Aug 17, 7:31 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Socorro | 59 min |
| Aug 17, 7:32 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay, San Miguel | 58 min |
| Aug 17, 7:46 PM MDT | Tornado Warning | ABQ | De Baca | 44 min |
| Aug 17, 7:51 PM MDT | Tornado Warning | ABQ | Quay, San Miguel | 39 min |
| Aug 17, 8:12 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 63 min |
| Aug 17, 8:24 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, De Baca, Quay, Roosevelt | 66 min |
| Aug 17, 8:30 PM MDT | Tornado Warning | ABQ | Chaves, De Baca | 45 min |
| Aug 17, 8:36 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 54 min |
| Aug 17, 9:03 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca, Roosevelt | 57 min |
| Aug 17, 9:09 PM MDT | Areal Flood Advisory | ABQ | Chaves, Curry, De Baca, Guadalupe, Quay, Roosevelt | 2 hr |
| Aug 17, 9:21 PM MDT | Tornado Warning | ABQ | Curry, Roosevelt | 39 min |
| Aug 17, 9:27 PM MDT | Tornado Warning | ABQ | Curry, Roosevelt | 48 min |
| Aug 17, 9:55 PM MDT | Tornado Warning | ABQ | Roosevelt | 50 min |
| Aug 17, 9:58 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 62 min |
| Aug 17, 10:17 PM MDT | Flash Flood Warning | ABQ | Roosevelt | 118 min |
| Aug 17, 10:30 PM MDT | Areal Flood Advisory | ABQ | Chaves | 2 hr |
| Aug 17, 11:02 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 58 min |
| Aug 17, 11:35 PM MDT | Areal Flood Advisory | ABQ | Chaves, Roosevelt | 115 min |
| Aug 18, 12:34 AM MDT | Areal Flood Advisory | ABQ | Chaves | 56 min |
| Aug 18, 2:28 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 62 min |
| Aug 18, 5:10 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 41 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.